Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 13, NWS Quad Cities, IA

October 8, 2007Buchanan County, Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this flash flood watch at Oct 8, 2007, 2:58 AM CDT for Buchanan County, Delaware County, Linn County, Iowa. It took effect at Oct 8, 2007, 7:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2007, 2:58 AM CDT (07:58 UTC)
In effect from
Oct 8, 2007, 7:00 AM CDT
Expired
Oct 8, 2007, 10:20 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDVN 080758
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 AM CDT MON OCT 8 2007

...FLASH FLOODING POSSIBLE THROUGH MIDDAY...

.HEAVY RAINFALL LAST NIGHT HAS LEFT THE GROUND VERY MOIST IN
PARTS OF THE FLASH FLOOD WATCH AREA. WITH LOCALLY HEAVY RAINFALL
POSSIBLE AGAIN THROUGH MIDDAY...THERE IS AN INCREASED RISK OF
FLASH FLOODING.

IAZ040-041-052-081600-
/O.NEW.KDVN.FF.A.0013.071008T1200Z-071008T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-LINN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...
CEDAR RAPIDS
258 AM CDT MON OCT 8 2007

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM THIS MORNING TO 1 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL IOWA AND 
  NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL IOWA...LINN. IN NORTHEAST IOWA...BUCHANAN AND DELAWARE.

* FROM 7 AM THIS MORNING TO 1 PM CDT THIS AFTERNOON

* THE AREAS MOST AT RISK ARE NORTH OF A LINE THROUGH
  INDEPENDENCE...CENTRAL CITY AND EARLVILLE. HEAVY RAINFALL LAST
  NIGHT HAS LEFT THE GROUND VERY MOIST IN THIS PART OF THE WATCH
  AREA. WITH LOCALLY HEAVY RAINFALL POSSIBLE THROUGH MIDDAY...
  THERE IS AN INCREASED RISK OF FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

$$

50
1 follow-up statement
000 
WGUS63 KDVN 081520
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT MON OCT 8 2007

...FLASH FLOOD THREAT HAS ENDED...

.A BAND OF LIGHT RAIN SHOWERS WILL MOVE THROUGH NORTHEAST IOWA
THIS MORNING WITH NO FURTHER HEAVY RAINFALL ANTICIPATED.  

IAZ040-041-052-081630-
/O.CAN.KDVN.FF.A.0013.000000T0000Z-071008T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-LINN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...
CEDAR RAPIDS
1020 AM CDT MON OCT 8 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL IOWA AND
NORTHEAST IOWA HAS BEEN CANCELLED. NO FURTHER HEAVY RAINFALL IS
EXPECTED...AS A COLD FRONT SWEEPS THROUGH THE AREA TODAY. 

$$


ERVIN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Oct 7, 2:38 PM CDT, 12 hours 20 minutes earlier.

Area forecast discussion, Oct 7, 2:38 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT SUN OCT 07 2007

.SYNOPSIS...
WARM MOIST FLOW CONTINUES OVER THE AREA TODAY WITH HIGH PRESSURE
CENTERED OVER INDIANA...AND A COLD FRONT FROM WESTERN IOWA THROUGH
WESTERN MINNESOTA. SCATTERED TO ISOLATED THUNDERSTORMS HAVE POPPED
UP IN THE PEAK HEATING HOURS TODAY...WITH THE HIGHEST CONCENTRATION
WITHIN A MOISTURE PLUME FROM WESTERN MO THROUGH NORTHEAST IOWA. THIS
PLUME SHOULD REMAIN IN PLACE TONIGHT...OR EVEN SHIFT WEST SLIGHTLY
AS CONVERGENCE FOCUSES ON THE FRONT.
&&

.SHORT TERM...TONIGHT AND TOMORROW...
THE FORECAST REMAINS CONSISTENT HERE WITH A FROPA EXPECTED IN THE
WEST AROUND 5 AM...AND AROUND NOON IN THE EXTREME EAST. FORCING
SHOULD CONTINUE TO PRODUCE LIKELY TO CATEGORICAL POP COVERAGE ALONG
AND JUST BEHIND THE FRONT...BUT TIMING IS POOR FOR ANY SIGNIFICANT
QPF. SO WITH LIGHT AMOUNTS EXPECTED...WE WILL CONTINUE CLOSE TO THE
GOING FORECAST. IN ADDITION...WE HAVE REDUCED THE MENTION OF THUNDER
TOMORROW DUE TO A LACK OF STRONG FORCING AND WEAK INSTABILITY.
HIGHS TOMORROW WILL DEPEND OF PRE-FRONTAL HEATING...IF ANY. WE HAVE
GONE NEAR OR JUST BELOW THE COLDEST GUIDANCE GIVEN UPSTREAM
CONDITIONS. EVEN SO...WE MAY SEE STEADY OR FALLING TEMPS DURING THE
AFTERNOON HOURS. ...ERVIN...

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
LINGERING PRECIP SHOULD BE SEEN IN THE FAR EASTERN PART OF THE CWFA
MONDAY EVENING. OTHERWISE...ADVERTISED PATTERN CHANGE WILL BE IN
PLACE BY TUESDAY. CYCLONIC FLOW AROUND CUT OFF GREAT LAKES LOW MAY
KEEP MORE CLOUDS AROUND THROUGH MID WEEK. HOWEVER...DRY WX EXPECTED
THROUGH THE WEEK AND NEXT WEEKEND. IF UPPER LOW IS AS STRONG AS
PROGGED BY MODELS...TUESDAY AND WEDNESDAY SHOULD BE FAIRLY BRISK
WITH BREEZY CONDITIONS AS LAPSE RATES STEEPEN DURING THE DAY.
TEMPERATURE CHANGE WITH THIS PATTERN CHANGE WILL SEEM EXTREME WITH
TEMPERATURES 20-25 DEGREES COOLER. THIS TEMPERATURE DROP TRANSLATES
INTO AROUND OR A LITTLE BELOW NORMAL.          ...08...
&&

.AVIATION...
WHILE MOST CIGS THIS AFTERNOON WILL BE FOUND IN THE 3500 TO 5000 FT
AGL WINDOW...SOME ISOLATED 2500 ARE POSSIBLE MAINLY IN CEDAR RAPIDS.
AN ISOLATED SHOWER WILL BE POSSIBLE AT ALL TAF SITES THROUGH
21Z...WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE VICINITY OF CID.
OTHERWISE VFR CONDITIONS ARE EXPECTED UNTIL AROUND 10Z...WHEN A COLD
FRONT WILL BRING LOW CIGS OF 800 TO 1000FT TO ALL TAF SITES WITH
OCCASIONAL RAIN SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM.
...ERVIN...

&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/ERVIN
Hazardous weather outlook, Oct 7, 5:04 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT SUN OCT 7 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT SUN OCT 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE GREATEST CHANCES
WEST OF THE MISSISSIPPI RIVER. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

CANADIAN HIGH PRESSURE WILL BRING COLDER AIR TO THE REGION
BY MIDWEEK WITH PATCHY FROST POSSIBLE THURSDAY MORNING
ESPECIALLY OVER NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Oct 7, 11:13 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT SUN OCT 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 N MANCHESTER          42.49N 91.45W
10/07/2007                   DELAWARE           IA   EMERGENCY MNGR

            2 FEET OF WATER ON THE MAIN FLOOR...INSIDE THE
            ADMINISTRATION BUILDING AT THE WEST DELAWARE COUNTY
            COMMUNITY SCHOOL DISTRICT/S SCHOOL BUS GARAGE PROPERTY.
            LOCATED AT 600 LIBERTY ST. TIME ESTIMATED.

&&

50

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:55 PM CDTRiver Flood WarningDVNDelaware, Jones20 hr

Nearby

Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.